Alert archive / Nevada / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 9, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jun 10, 2023, 2:27 PM PDT for Washoe County, Nevada. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2023, 2:27 PM PDT (21:27 UTC)
- Expired
- Jun 10, 2023, 3:00 PM PDT
- In force
- 33 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washoe County, NV
The radar
The Reno radar (KRGX), 69 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1358 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
715
WUUS55 KREV 102127
SVRREV
NVC031-510-102200-
/O.NEW.KREV.SV.W.0009.230610T2127Z-230610T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
227 PM PDT Sat Jun 10 2023
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Southern Washoe County in western Nevada...
Central Carson City in western Nevada...
* Until 300 PM PDT.
* At 226 PM PDT, a severe thunderstorm was located over Carson City,
moving northwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, fencing and trees. Torrential rainfall
will lead to localized flooding.
* Locations impacted include...
Carson City, Carson City Airport, and Lakeview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3918 11971 3912 11975 3915 11991 3928 11982
TIME...MOT...LOC 2126Z 114DEG 9KT 3917 11977
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:52 PM PDT, 35 minutes earlier.
Area forecast discussion, Jun 10, 1:52 PM PDT, 35 minutes before
Area Forecast Discussion National Weather Service Reno NV 152 PM PDT Sat Jun 10 2023 .SYNOPSIS... Widespread thunderstorm coverage returns today through Monday, with elevated concerns for flash flooding areawide. Storms through Monday are capable of producing heavy rainfall, frequent lightning, small hail, and gusty outflow winds as well. Thunderstorm chances will become more isolated from Tuesday onward. && .DISCUSSION... Another active day is in store today, with showers and thunderstorms already ongoing early this afternoon. Coverage is gradually increasing northward as moisture rides up the eastern periphery of a closed low swinging into southern California today. Storms will be more organized today in comparison to yesterday's pulse storms, with increasing flow aloft leading to enhanced shear and instability across the region. The main threat today will be flash flooding, as soils are already saturated and many area creeks and streams are running high. As such, it won't take significant accumulation for flash flooding to occur; if recreating outdoors today, have a plan to quickly reach safety. Other than flooding, all typical thunderstorm threats are possible today, including heavy rainfall, frequent lightning, gusty winds to 50 mph, and small hail. Current satellite imagery indicates drier air over northern Lassen and Washoe counties, perhaps indicating these areas may observe locally stronger outflow winds later this afternoon. The aforementioned closed low will propagate eastward Sunday into Monday and introduce even more moisture and instability to our region. Storm motions on Sunday and Monday will be slower in comparison to today, leading to even more concern for flash flooding areawide. Easterly steering flow will focus higher liquid totals across the Sierra, far western Nevada, and northeast California. ECMWF EFI guidance continues to highlight these areas on Sunday- Monday, with the QPF forecast around the 85th percentile of climatology. The main low will exit the region by Tuesday, but a weaker area of low pressure looks to remain anchored off the SoCal coast. A ridge building to the north of the low will introduce drier northwesterly flow to the region on Tuesday. This won't completely squash thunderstorm chances, however, as we will still lack large scale subsidence. Therefore, isolated thunderstorms are expected to develop each afternoon, mainly focused along the Sierra and areas south of US-50. More zonal flow over the western US from Tuesday onward will enable temperatures to moderate back to seasonal averages after a long stretch of below average temps. Expect highs in the mid-80s for western Nevada valleys and 70s for Sierra valleys through Friday. -Whitlam && .AVIATION... * An active thunderstorm pattern is expected at least through Monday with a a higher likelihood of MVFR-IFR conditions and heavy raining storms. Anticipate a 50-80% chance for thunderstorms at any given location each afternoon and evening, with chances for showers continuing overnight, especially Sunday night into Monday. * As of 1pm this afternoon, storms have initiated along Mono, S.Lyon and Mineral counties. Expect this activity to expand northward to include KRNO/KNFL/KCXP/KSVE beginning around 22z. Showers may linger through 07z tonight. * Otherwise, there remains chances for shallow, patchy fog through the Martis Valley, including KTRK, from approximately 10z-15z. The highest likelihood will be following recent rainfall and if skies clear overnight. -Dawn/TF && * Flash flooding is the primary concern with potential for heavy rain and slow moving storms through Monday. Areas that are particularly prone are recent burn areas and creeks and streams already near bankfull with ongoing snowmelt, but flash flooding may not be limited to these areas. Keep in mind that hydrologic modeling for rivers cannot fully account for the convective precipitation anticipated with storms. * A strong thunderstorm has produced heavy rainfall across far SE Lyon county this afternoon with upwards of 1.25-1.75" of rain estimated via radar across higher terrain southwest of E.Walker road. This may also result in bump in flows across the east fork of the Walker River this afternoon. * Otherwise moderate flooding continues along the Walker near Mason and is expected to stay fairly level through the weekend outside of added runoff from localized thunderstorms. The earlier crest at Wabuska will take a day or two to reach Weber Reservoir. Additional future rises along the Walker are likely with prolonged flooding expected to last into July. * High flows to continue along the west fork of the Carson, but the current forecast keeps the rivers below flood stage. Minor flooding is ongoing along the lower Humboldt at Imlay with a few inches of water flowing over Tungsten Road. Flows at Imlay are expected to rise slightly into next week, remain in minor flood stage, before very slowly receding. * Creeks and streams areawide will continue to run high, cold, and fast; with some potentially out of banks especially throughout portions of Mono County. As a result, banks may be unstable and any debris can send flows into unexpected areas, so take caution near waterway edges. -Bardsley/Fuentes && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
In the hours before
Special weather statement, Jun 10, 2:07 PM PDT, 20 minutes before
Special Weather Statement
National Weather Service Reno NV
207 PM PDT Sat Jun 10 2023
NVZ001-102145-
Mineral and Southern Lyon Counties NV-
207 PM PDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of northwestern Mineral
and central Lyon Counties through 245 PM PDT...
At 205 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Mason, moving northwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yerington, Mason, Weed Heights and Junction Nv 339 And Nv 208.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3874 11901 3872 11916 3899 11930 3900 11902
TIME...MOT...LOC 2105Z 156DEG 16KT 3881 11910
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BWSpecial weather statement, Jun 10, 2:13 PM PDT, 14 minutes before
Special Weather Statement
National Weather Service Reno NV
213 PM PDT Sat Jun 10 2023
NVZ002-003-102200-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
213 PM PDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of southern Washoe, and
Douglas Counties and western Carson City through 300 PM PDT...
At 211 PM PDT, the public reported a strong thunderstorm over Carson
City, moving west at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rainfall may produce ponding of water on
roadways.
Locations impacted include...
Carson City, Johnson Lane, Spooner Summit, Indian Hills, Us 395 At
Douglas-Carson City Co Line, Lakeview and Stewart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3917 11968 3905 11971 3907 11992 3925 11989
TIME...MOT...LOC 2111Z 099DEG 6KT 3912 11977
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BWThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 1:21 PM PDT | Flash Flood Warning | REV | Lyon | 3 hr |
| Jun 10, 2:07 PM PDT | Special Weather Statement | REV | Lyon | 38 min |
| Jun 10, 2:13 PM PDT | Special Weather Statement | REV | 47 min | |
| Jun 10, 2:35 PM PDT | Severe Thunderstorm Warning | REV | Douglas, Lyon, Mineral | 25 min |
| Jun 10, 3:08 PM PDT | Areal Flood Advisory | REV | Washoe | 82 min |
| Jun 10, 4:04 PM PDT | Special Weather Statement | REV | 41 min | |
| Jun 10, 4:26 PM PDT | Special Weather Statement | REV | Storey | 34 min |
| Jun 10, 4:38 PM PDT | Special Weather Statement | REV | 22 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.